Manganese intoxication during intermittent parenteral nutrition: Report of two cases

K. Masumoto, S. Suita, T. Taguchi, T. Yamanouchi, M. Nagano, K. Ogita, M. Nakamura, F. Mihara

Research output: Contribution to journalArticle

25 Citations (Scopus)

Abstract

Background and Methods: The administration of trace elements is thought to be needed in patients receiving long-term parenteral nutrition. Recently, manganese intoxication or deposition was documented in such patients. We report two cases of manganese intoxication during intermittent parenteral nutrition including manganese. Manganese had been administered for 4 years at a frequency of one or two times per week in one case and for 5 years at a frequency of one or two times per month in the other case. Both cases showed mild symptoms with headache and dizziness. One case had mild hepatic dysfunction and the other did not. The whole-blood manganese level increased in one case, but not in the other case. T1-weighted magnetic resonance images revealed symmetrical high-intensity areas in basal ganglia and thalamus in both cases. After the administration of manganese was stopped, these symptoms all disappeared and the magnetic resonance images abnormalities gradually improved in both patients. Mild long-term manganese intoxication is thus considered to occur regardless of the frequency of using a manganese supplement. Conclusions: Patients should be carefully monitored when receiving long-term parenteral nutrition including manganese, even when the manganese dose is small and the frequency of receiving a manganese supplement is low.

Original languageEnglish
Pages (from-to)95-99
Number of pages5
JournalJournal of Parenteral and Enteral Nutrition
Volume25
Issue number2
DOIs
Publication statusPublished - Jan 1 2001

Fingerprint

Parenteral Nutrition
Manganese
Magnetic Resonance Spectroscopy
Trace Elements
Dizziness
Basal Ganglia
Thalamus
Headache

All Science Journal Classification (ASJC) codes

  • Medicine (miscellaneous)
  • Nutrition and Dietetics

Cite this

Manganese intoxication during intermittent parenteral nutrition : Report of two cases. / Masumoto, K.; Suita, S.; Taguchi, T.; Yamanouchi, T.; Nagano, M.; Ogita, K.; Nakamura, M.; Mihara, F.

In: Journal of Parenteral and Enteral Nutrition, Vol. 25, No. 2, 01.01.2001, p. 95-99.

Research output: Contribution to journalArticle

Masumoto, K, Suita, S, Taguchi, T, Yamanouchi, T, Nagano, M, Ogita, K, Nakamura, M & Mihara, F 2001, 'Manganese intoxication during intermittent parenteral nutrition: Report of two cases', Journal of Parenteral and Enteral Nutrition, vol. 25, no. 2, pp. 95-99. https://doi.org/10.1177/014860710102500295
Masumoto, K. ; Suita, S. ; Taguchi, T. ; Yamanouchi, T. ; Nagano, M. ; Ogita, K. ; Nakamura, M. ; Mihara, F. / Manganese intoxication during intermittent parenteral nutrition : Report of two cases. In: Journal of Parenteral and Enteral Nutrition. 2001 ; Vol. 25, No. 2. pp. 95-99.
@article{de12ca4e01b54875ad82606754e803e7,
title = "Manganese intoxication during intermittent parenteral nutrition: Report of two cases",
abstract = "Background and Methods: The administration of trace elements is thought to be needed in patients receiving long-term parenteral nutrition. Recently, manganese intoxication or deposition was documented in such patients. We report two cases of manganese intoxication during intermittent parenteral nutrition including manganese. Manganese had been administered for 4 years at a frequency of one or two times per week in one case and for 5 years at a frequency of one or two times per month in the other case. Both cases showed mild symptoms with headache and dizziness. One case had mild hepatic dysfunction and the other did not. The whole-blood manganese level increased in one case, but not in the other case. T1-weighted magnetic resonance images revealed symmetrical high-intensity areas in basal ganglia and thalamus in both cases. After the administration of manganese was stopped, these symptoms all disappeared and the magnetic resonance images abnormalities gradually improved in both patients. Mild long-term manganese intoxication is thus considered to occur regardless of the frequency of using a manganese supplement. Conclusions: Patients should be carefully monitored when receiving long-term parenteral nutrition including manganese, even when the manganese dose is small and the frequency of receiving a manganese supplement is low.",
author = "K. Masumoto and S. Suita and T. Taguchi and T. Yamanouchi and M. Nagano and K. Ogita and M. Nakamura and F. Mihara",
year = "2001",
month = "1",
day = "1",
doi = "10.1177/014860710102500295",
language = "English",
volume = "25",
pages = "95--99",
journal = "Journal of Parenteral and Enteral Nutrition",
issn = "0148-6071",
publisher = "SAGE Publications Inc.",
number = "2",

}

TY - JOUR

T1 - Manganese intoxication during intermittent parenteral nutrition

T2 - Report of two cases

AU - Masumoto, K.

AU - Suita, S.

AU - Taguchi, T.

AU - Yamanouchi, T.

AU - Nagano, M.

AU - Ogita, K.

AU - Nakamura, M.

AU - Mihara, F.

PY - 2001/1/1

Y1 - 2001/1/1

N2 - Background and Methods: The administration of trace elements is thought to be needed in patients receiving long-term parenteral nutrition. Recently, manganese intoxication or deposition was documented in such patients. We report two cases of manganese intoxication during intermittent parenteral nutrition including manganese. Manganese had been administered for 4 years at a frequency of one or two times per week in one case and for 5 years at a frequency of one or two times per month in the other case. Both cases showed mild symptoms with headache and dizziness. One case had mild hepatic dysfunction and the other did not. The whole-blood manganese level increased in one case, but not in the other case. T1-weighted magnetic resonance images revealed symmetrical high-intensity areas in basal ganglia and thalamus in both cases. After the administration of manganese was stopped, these symptoms all disappeared and the magnetic resonance images abnormalities gradually improved in both patients. Mild long-term manganese intoxication is thus considered to occur regardless of the frequency of using a manganese supplement. Conclusions: Patients should be carefully monitored when receiving long-term parenteral nutrition including manganese, even when the manganese dose is small and the frequency of receiving a manganese supplement is low.

AB - Background and Methods: The administration of trace elements is thought to be needed in patients receiving long-term parenteral nutrition. Recently, manganese intoxication or deposition was documented in such patients. We report two cases of manganese intoxication during intermittent parenteral nutrition including manganese. Manganese had been administered for 4 years at a frequency of one or two times per week in one case and for 5 years at a frequency of one or two times per month in the other case. Both cases showed mild symptoms with headache and dizziness. One case had mild hepatic dysfunction and the other did not. The whole-blood manganese level increased in one case, but not in the other case. T1-weighted magnetic resonance images revealed symmetrical high-intensity areas in basal ganglia and thalamus in both cases. After the administration of manganese was stopped, these symptoms all disappeared and the magnetic resonance images abnormalities gradually improved in both patients. Mild long-term manganese intoxication is thus considered to occur regardless of the frequency of using a manganese supplement. Conclusions: Patients should be carefully monitored when receiving long-term parenteral nutrition including manganese, even when the manganese dose is small and the frequency of receiving a manganese supplement is low.

UR - http://www.scopus.com/inward/record.url?scp=0035102227&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0035102227&partnerID=8YFLogxK

U2 - 10.1177/014860710102500295

DO - 10.1177/014860710102500295

M3 - Article

C2 - 11284477

AN - SCOPUS:0035102227

VL - 25

SP - 95

EP - 99

JO - Journal of Parenteral and Enteral Nutrition

JF - Journal of Parenteral and Enteral Nutrition

SN - 0148-6071

IS - 2

ER -